Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 200, NWS Austin/San Antonio, TX

June 28, 2004Bexar County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 28, 2004, 5:26 PM CDT for Bexar County, Kendall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 5:26 PM CDT (22:26 UTC)
Expired
Jun 28, 2004, 7:30 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 70 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 282228
FFWSAT
TXC029-259-290030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL
  BEXAR

* UNTIL 730 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR CROSS MOUNTAIN...OR ABOUT
  11 MILES SOUTH OF BOERNE...MOVING NORTH AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE...
  OVER BOERNE BY 655 PM CDT

OTHER THUNDERSTORMS WERE NOTED FROM HELOTES TO BOERNE TO 10 MILES 
SOUTH OF COMFORT. THE STORMS WERE MOVING SLOWLY TO THE NORTH AT 5 
MPH. RAINFALL RATES OF UP TO TWO INCHE PER HOUR WERE NOTED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 2959 9878 2962 9864 2985 9864 2984 9892
          2972 9879

$$
1 follow-up statement
000 
WGUS74 KEWX 282325
FFSSAT
TXC029-259-290030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT MON JUN 28 2004

...THE FLASH FLOOD WARNING FOR BEXAR AND KENDALL COUNTIES IS
CANCELLED...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM WAS LOCATED ACROSS FAR NORTHERN KENDALL COUNTY AND 
WAS WEAKENING AS IT MOVED TO THE NORTH AT 25 MPH. ADDITIONAL 
RAINFALL AMOUNTS OF LESS THAN ONE QUARTER INCH CAN BE EXPECTED. 

AS A RESULT...THE FLASH FLOOD WARNING PREVIOUSLY ISSUED WILL BE 
CANCELLED. 

THERE MAY BE SOME SLIGHT RISES ON SMALL STREAMS. SOME WATER MAY 
STILL PONDING IN LOW LYING AREAS. MOTORISTS ARE URGED TO DRIVE WITH 
CAUTION. 

LAT...LON 2959 9878 2962 9864 2985 9864 2984 9892
          2972 9879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 3:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT MON JUN 28 2004

.DISCUSSION...CONVECTION EVERYWHERE ACROSS SOUTH CENTRAL TEXAS AT
MID AFTERNOON...THE FRANKENSTEIN MIX OF THE MID LATITUDES AND
TROPICS. RAINFALL TOTALS HAVE AVERAGED ANOTHER 1/2 TO 1 INCH SINCE 7
AM...WITH ISOLATED TOTALS ESTIMATED IN EXCESS OF 4 INCHES IN SOUTH
CENTRAL VAL VERDE COUNTY. EXPECT LITTLE CHANGE IN CONDITIONS THROUGH
WEDNESDAY AFTERNOON...AS UPPER LEVEL DIFFLUENCE...MOIST GULF AIR...
WEAK STEERING WINDS...AND NUMEROUS OUTFLOW BOUNDARIES REMAIN OVER
TEXAS. THUS...WILL EXTEND THE FLASH FLOOD WATCH THROUGH 4 PM
TUESDAY...WITH POSSIBILITY IT MAY GO INTO WEDNESDAY. EXPECT SIMILAR
AMOUNTS...ANOTHER 1-2 INCHES WIDESPREAD...WITH ISOLATED 4-6 INCHES
POSSIBLE BY 4 PM WEDNESDAY.

AN UPPER LEVEL RIDGE BUILDS OVER NORTHERN MEXICO ON THURSDAY AND
REMAINS MOSTLY IN PLACE THROUGH THE HOLIDAY WEEKEND. NORTHWEST FLOW
AT MID AND UPPER LEVELS MAY ALLOW NOCTURNAL MCS TO MOVE DOWN INTO
CENTRAL TX...BUT THE MAIN EXPECTATION IS VERY LOW POP...SEA-BREEZE
ACTIVITY. IN OTHER WORDS...MORE TYPICAL JULY WEATHER. SIMILARLY...
TEMPS WILL MOVE UP INTO THE LOWER AND MID 90S BY FRIDAY...POSSIBLY
INTO THE MID AND UPPER 90S BY INDEPENDENCE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  88  72  88 /  60  70  50  60
AUSTIN BERGSTROM INTL AIRPORT  70  88  71  87 /  60  70  50  60
DEL RIO INTL AIRPORT           72  89  72  89 /  80  60  50  60
SAN ANTONIO INTL AIRPORT       72  88  73  87 /  60  60  50  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
SOUTH CENTRAL TEXAS THROUGH 4 PM TUESDAY.

&&

26/19
Hazardous weather outlook, Jun 28, 5:44 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 AM CDT MON JUN 28 2004

TXZ171>173-183>194-202>209-217>225-228-291100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
544 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR ALL OF SOUTH
CENTRAL TEXAS. A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.
THE COMBINATION OF THIS UNSTABLE AIRMASS...OUTFLOW BOUNDARIES AND
UPPER AIR DISTURBANCES MOVING ACROSS FROM THE WEST WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES...WITH ISOLATED AMOUNTS
UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH
WEDNESDAY...WITH A DECREASE IN CHANCES BEGINNING THURSDAY. ANY
ADDITIONAL RAINFALL WILL INCREASE THE POTENTIAL FOR SIGNIFICANT
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:31 PM CDTFlash Flood WarningEWXComal3 hr
Jun 27, 10:10 PM CDTFlash Flood WarningEWXBexar4 hr
Jun 27, 11:11 PM CDTFlash Flood WarningEWXUvalde4 hr
Jun 27, 11:45 PM CDTFlash Flood WarningEWXBandera, Bexar, Medina, Zavala4 hr
Jun 28, 3:18 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 28, 3:44 AM CDTFlash Flood WarningEWXMedina3 hr
Jun 28, 5:31 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 9:01 AM CDTFlash Flood WarningEWXVal Verde5 hr
Jun 28, 10:44 AM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
Jun 28, 11:27 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Jun 28, 11:40 AM CDTFlash Flood WarningEWXBandera, Medina, Real, Uvalde3 hr
Jun 28, 1:54 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 2:54 PM CDTFlash Flood WarningEWXBandera, Kerr, Medina, Real, Uvalde3 hr
Jun 28, 2:56 PM CDTFlash Flood WarningEWXFayette, Gonzales, Karnes, Wilson2 hr
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningEWXFrio59 min
Jun 28, 5:34 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson56 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.